California, 2009Heavy Snow in California, March 3 to 4, 2009
March 3 to 4, 2009 · NWS MFR · 2 events in 2 counties and zones
A brief but intense snowstorm struck Northern California on this date. The heaviest snow fell in the Mt.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief but intense snowstorm struck Northern California on this date. The heaviest snow fell in the Mt. Shasta area from late afternoon to late evening on 03/03/09.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 3, 2:52 PM PST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 3, 2:52 PM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
252 PM PST TUE MAR 3 2009
.DISCUSSION...A LARGE AND PERSISTENT UPPER LOW WILL CONTINUE TO
BRING PRECIPITATION TO THE CWA TONIGHT THROUGH WEDNESDAY. A SERIES
OF IMPULSES WILL MOVE INTO THE AREA WHICH WILL LEAD TO A NET
INCREASE IN RAIN AND SNOW SHOWERS. THE FIRST LOCATED NEAR 39 N AND
128 W WILL MOVE INTO NORTHERN CALIFORNIA EARLY THIS EVENING. A
SECOND IMPULSE IS EXPECTED TO MOVE IN EARLY WEDNESDAY MORNING. A
COLD POCKET AT 500 MB WITH WITH TEMPERATURES NEAR -32 C WILL ALSO
MOVE INTO THE REGION EARLY THIS EVENING AND THIS ALONG WITH SOME
CLEARING WILL ALLOW FOR SUFFICIENT INSTABILITY FOR ISOLATED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EARLY EVENING.
THE UPPER LOW WILL REMAIN OFF THE NORTHERN CALIFORNIA COAST
WEDNESDAY ALONG WITH WEAK SHORTWAVES MOVING THROUGH WHICH WILL
KEEP THE POTENTIAL FOR SCATTERED RAIN AND SNOW SHOWERS HIGH.
THE UPPER LOW WILL SLOWLY MOVE SOUTH WEDNESDAY NIGHT LEADING TO A
DECREASE IN SHOWER ACTIVITY. THE GFS...ECMWF...NAM AND CANADIAN
ARE ALL COMING INTO AGREEMENT WITH THE NEXT INCOMING SHORTWAVE
THURSDAY NIGHT. THE SHORTWAVE IS EXPECTED TO TRACK INTO NORTHEAST
WASHINGTON THURSDAY NIGHT...THEN INTO EASTERN OREGON FRIDAY.
THEREFORE THE HIGHEST POPS SHOULD BE ALONG AND EAST OF THE
CASCADES...BUT WELL KEEP SLIGHT TO CHANCE POPS WEST OF THE
CASCADES.
AFTER FRIDAY...THE GFS AND ECMWF SUGGEST A PROGRESSIVE PATTERN WILL
CONTINUE INTO EARLY NEXT WEEK. A SHORTWAVE RIDGE WILL MOVE INTO
THE AREA FRIDAY NIGHT...FOLLOWED BY ANOTHER SHORTWAVE TROUGH
SATURDAY NIGHT INTO SUNDAY. A NORTH TO NORTHWEST FLOW WILL SET UP
BY EARLY NEXT WEEK WITH WEAK SHORTWAVES MOVING THROUGH. BY
WEDNESDAY THE GFS...ECMWF AND ENSEMBLE MEANS SHOW THE RIDGE AXIS
SHIFTING FURTHER EAST AND ALL SUGGEST THE LONG WAVE PATTERN MAY
CHANGE SOME WITH THE RIDGE AXIS SHIFTING EAST
&&
.AVIATION...MVFR WITH AREAS OF IFR IN SHOWERS THIS EVENING. IFR
WILL BECOME MORE PREVALENT OVERNIGHT TONIGHT INTO WEDNESDAY
MORNING WITH SHOWERS AND CIGS EXPECTED TO DECREASE. VISIBILITY
WILL BE AN ISSUE IN SHOWERS TONIGHT...ESPECIALLY NEAR KLMT WHERE
VIS COULD LOWER BETWEEN 1 AND 2 MILES IN SHOWERS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST
WEDNESDAY FOR ORZ024.
CA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST
WEDNESDAY FOR CAZ080-CAZ081-CAZ082-CAZ083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM
PST THIS EVENING FOR PZZ350-PZZ356-PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 7 PM THIS EVENING
TO 4 PM PST WEDNESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ350-
PZZ356-PZZ370-PZZ376.
PETRUCELLIHazardous weather outlook, Mar 3, 4:17 AM PST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
417 AM PST TUE MAR 3 2009
CAZ080-082-083-040015-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
417 AM PST TUE MAR 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ABOVE 3500
FEET IS IN EFFECT UNTIL 4 PM PST TODAY. SEE WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 3, 10:47 AM PST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1047 AM PST TUE MAR 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM SNOW 11 SSE SPRAGUE RIVER 42.30N 121.41W
03/03/2009 M3.0 INCH KLAMATH OR TRAINED SPOTTER
12-HOUR TOTAL. STILL SNOW LIGHT TO MODERATE.
&&
SPILDELocal storm report, Mar 3, 2:33 PM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
233 PM PST TUE MAR 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HEAVY RAIN 5 SE CAVE JUNCTION 42.11N 123.58W
03/03/2009 M1.23 INCH JOSEPHINE OR TRAINED SPOTTER
24 HR TOTAL ENDING 230 PM.
&&
HOLTZHeavy Snow, South Central Siskiyou County
- When
- March 3, 4:30 PM PST to March 4, 10:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Mt. Shasta City cooperative observer reported 11.0 inches of snow in 24 hours ending at 03/2300 PST. A spotter 1S Mt. Shasta City reported 8 inches of snow in 12 hours ending at 03/2100 PST, then another 7 inches accumulation between 03/1800 and 04/0700 PST. There was some overlap in those two observations. A spotter ESE Mt. Shasta City reported 11 inches of snow in six hours ending at 03/2230 PST. A spotter 4 SSW Weed reported 9 inches of snow in 5 hours ending at 03/2300 PST. A spotter 4 SW Weed reported 7.5 inches of snow in 12 hours ending at 04/0500 PST. A spotter 6 NW Mt. Shasta City reported 12 inches in 24 hours ending at 04/0500 PST, most of which fell after 03/1600 PST. A spotter 3 NW Mt. Shasta City reported 13.0 inches of snow in 12 hours ending at 04/0600 PST, most of which fell between 03/1800 and 03/2300 PST.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- March 3, 4:30 PM PST to March 4, 10:00 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on snowfall reports in adjacent zone CAZ082 and rainfall reports in CAZ083, it is assumed that Heavy Snow Warning criteria was met in zone CAZ083 above 3500 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 3 to 4, 2009$35,000 · 76 kt wind · 5 events
- Cold in New York, March 3, 20092 events
- Wildfire in Texas, March 3, 20091 event
- Wildfire in Texas, March 3 to 4, 20091 event
- Wildfire in Texas, March 3, 20091 event
- Blizzard in Alaska, March 3, 20091 event
- Winter Storm in Montana, March 3 to 5, 20091 event
- Heavy Snow in California, March 3 to 4, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149251, 156182.